There has been a great deal of attention paid to Motrin/Advil/Ibuprofen lately and its connection to Stevens-Johnson Syndrome (SJS). Ibuprofen is known to the general public to be a safe anti-inflammatory, even at prescription strengths. However, more reports are surfacing of people contracting SJS and TEN (toxic epidermal necrolysis) through the use of Ibuprofen. SJS and TEN are serious, life-threatening skin diseases that cause skin peeling, rashes and sores on a body’s mucous membranes. Both conditions can cause organ damage and death.
Early symptoms include fever, head and body aches and coughing. Red rashes form on a person’s body and face and frequently spread, forming blisters.
In SJS, blisters in the eyes, mouth, throat and genitals form. Occasionally diarrhea occurs as the membranes of the digestive tracts become infected. Breathing problems can occur should SJS spread to the respiratory tract.
TEN also involves blisters of mucous membranes. The surface layer of skin peels off in sheets from the body, sometimes up to 25-30% of the body’s surface. The condition looks like a severe burn. Fluids drain from the infected areas. Hair and nails can fall out, along with the sufferer experiencing chills and fever.
Johnson & Johnson, the parent company of Motrin and Children’s Motrin, are currently in litigation for a case involving a young girl losing her sight due to the onset of SJS, allegedly caused by their product.
Warning labels on Children’s Advil came after the death of a 13 year old girl, who died after only a few doses of the over-the-counter medication.